Solution to "A 60-Year-Old Woman With New Seizures"

Robert M. Centor, MD

Disclosures

September 22, 2006

This is the solution to a case that we presented recently. You may review the case here.

First of all, this patient was experiencing sudden-onset hyponatremia, which requires aggressive treatment when neurologic symptoms occur, especially seizures. Although we generally recommend slow increases in sodium levels for hyponatremia (0.3-0.5 mEq/hr), in this situation, experts recommend 1-1.5 mEq/hr. In order to achieve rapid correction (goal sodium of 125 with reversal of neurologic abnormalities), we treated this patient with hypertonic saline (3%) at a rate of 42 cc/hr. Her sodium improved to 123 within 6 hours, with concomitant cessation of seizure activity. At that point we switched to normal saline and fluid restriction.

Second, we established normal volume status, and ruled out thyroid and adrenal insufficiency as causes. We then obtained urine osmolality to determine whether this was pure psychogenic polydipsia, or whether antidiuretic hormone (ADH) levels also were stimulated. Urine osmolality was 407 mOsm/kg.

Although we cannot be certain, we believe that this patient was experiencing medication-induced syndrome of inappropriate antidiuretic hormone secretion (SIADH), complicated by a bout of psychogenic polydipsia. We know that selective serotonin reuptake inhibitors (SSRIs) often cause ADH release, and this patient was taking sertraline (Zoloft). Most patients have mild hyponatremia with SSRIs, but this patient probably exacerbated that problem with an acute bout of psychogenic polydipsia. In the presence of increased ADH, excess free water intake can rapidly cause symptomatic severe hyponatremia.

Finally, the patient has an increased anion gap of 21. She had a seizure prior to her lab work, and seizures cause a transient lactic acidosis. We suspect that her decreased bicarbonate occurred secondary to the seizure. Her anion gap returned to normal within 2 hours, and her bicarbonate was normal within 6 hours, consistent with transient lactic acidosis.

Read and participate in the discussion of this case here, and watch for another new case soon.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....